Winter Storm, Mackinac
- When
- December 5, 3:00 PM EST to December 6, 10:00 PM EST
- Where
- Mackinac forecast zone
- Reported by
- Public
A clipper low pressure system moved through the Northern Great Lakes region on the 6th. Southwest winds ahead of the clipper kicked off heavy lake enhanced snow near Lake Michigan, beginning late on the 5th.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
A clipper low pressure system moved through the Northern Great Lakes region on the 6th. Southwest winds ahead of the clipper kicked off heavy lake enhanced snow near Lake Michigan, beginning late on the 5th. As the clipper passed, another burst of heavy snow moved through, with a period of gusty northwest winds and resulting blowing and drifting snow. Fourteen inches of snow fell in Epoufette, while most of Leelanau and Benzie Counties had around 10 inches of snow from this event.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Dec 5, 12:40 PM EST, 2 hours 20 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1240 PM EST FRI DEC 5 2008
.SYNOPSIS.../ISSUED AT 442 AM/
HIGH PRESSURE WILL SLIDE ACROSS THE LOWER GREAT LAKES TODAY BRINGING
SOMEWHAT OF A RESPITE FROM THE SNOW...ALTHOUGH LAKE SNOW SHOWERS
WILL MOST CERTAINLY CONTINUE TO SOME DEGREE IN THE SNOW BELTS.
ANOTHER QUICK MOVING STORM SYSTEM WILL MOVE THROUGH THE NRN GREAT
LAKES ON SATURDAY. THIS WILL BRING YET ADDITIONAL LIGHTER SNOWFALL
TO NORTHERN MICHIGAN...ALONG WITH ENHANCED LAKE EFFECT SNOWFALL TO
SOME AREAS.
&&
.SHORT TERM.../ISSUED AT 1050 AM/...THIS AFTERNOON
MORNING SURFACE ANALYSIS SHOWS HIGH PRESSURE EXTENDING FROM TX/OK
NORTHEAST INTO THE OHIO VALLEY...WHILE APPROACHING ALBERTA CLIPPER
DROPPING INTO MANITOBA...WITH 6-7MB/3HR PRESSURE FALLS TO ITS
SOUTHEAST OVER ND. REMAINING WESTERLY FLOW LAKE EFFECT BANDS
PRIMARILY NORTH OF M-32...WITH LIGHTER FLURRIES TO THE SOUTHWEST
AROUND TVC/FKS/CAD. LAKE SUPERIOR BAND HAS LIFTED AWAY FROM
CHIPPEWA COUNTY.
WINDS ARE BACKING SOUTHWEST LATE THIS MORNING...AND SHOULD PUT THE
LAKE EFFECT FOCUS FOR THE AFTERNOON ON THE TIP OF THE MITT COUNTIES
AND CENTRAL/EASTERN MACKINAC COUNTY. BIGGEST CONCERN WILL BE RIGHT
IN THE VICINITY OF THE BRIDGE...WHERE FOCUSED CONVERGENCE BETWEEN
SOUTHWEST SYNOPTIC FLOW AND LAND BREEZE INDUCED NORTHWEST FLOW OFF
THE SOUTHEAST SHORE OF THE UPPER PENINSULA MAY FOCUS A MORE
PERSISTENT BAND OF SNOW INTO AREAS AROUND ST IGNACE. WILL BUMP
AFTERNOON SNOW AMOUNTS UP A BIT ACROSS SOUTHEAST MACKINAC/CHIPPEWA
COUNTIES PLUS DRUMMOND ISLAND TO ACCOUNT FOR THIS POSSIBILITY. BIG
WINNER TODAY FROM A NICE DAY STANDPOINT MAY BE NORTHERN CHIPPEWA
COUNTY...WHERE LOW SINGLE DIGIT DEW POINTS MAY PRECLUDE MUCH
DIURNAL CLOUD DEVELOPMENT. MOSTLY SUNNY AREAS OVER NORTHEAST LOWER
TO START SHOULD CLOUD OVER THIS AFTERNOON.
ALL NEAR TERM HEADLINES WILL BE GOING DOWN...WILL TRY FOR A SHORT
PERIOD OF QUASI-HEADLINE FREE WEATHER BEFORE TRANSITIONING INTO
EFFECTS ASSOCIATED WITH INCOMING CLIPPER.
JPB
&&
.LONG TERM.../ISSUED AT 442 AM/...TONIGHT AND BEYOND
MOVING ONWARD TO THE NEXT HEADLINE ISSUES. NOT MUCH OF A BREAK TO
SPEAK OF AS NEXT UPSTREAM SYSTEM (CURRENTLY NE OF LAKE WINNIPEG)
SLATED TO DROP QUICKLY INTO THE WESTERN GREAT LAKES TONIGHT WHILE
ATTENDING SFC LOW DEEPENS AND PASSES THROUGH THE NRN GREAT LAKES ON
SATURDAY. SYNOPTICALLY...APPEARS LIKE YOUR TYPICAL 1-3/2-4 INCH
CLIPPER SYSTEM WITH A 9-12 HOUR OF DECENT QG-UPWARD FORCING SLIDING
THROUGH THE REGION BETWEEN 06Z AND 18Z...FOLLOWED BY A SECONDARY
SHORT WAVE AND SOME FOCUSED F-GEN FORCING SLIDING THROUGH SATURDAY
AFTERNOON/EVENING. BUT MAIN PROBLEM OF COURSE IS THE LAKE
ENHANCEMENT AND ULTIMATELY LAKE EFFECT ASPECT. AND DESPITE WARM
ADVECTION AHEAD OF THE LOW (H8 WARM NOSE OF -10C SURGING INTO THE
REGION BY SAT MORNING) STILL PLENTY OF LAKE INSTABILITY ON TOP OF
INVERSION HEIGHTS CLIMBING TO NEAR 700 MB FOR RESPECTABLE SOUTHWEST
FLOW ENHANCEMENT AROUND THE STRAITS AND DOWN THROUGH GRAND TRAVERSE
BAY AND MANISTEE OVERNIGHT THROUGH SATURDAY MIDDAY...WITH SOME OF
THIS HEFTIER LAKE CONVECTION PUSHING INLAND SATURDAY AFTERNOON AS
WINDS SHIFT W-NW. THEN...YET ANOTHER PERIOD OF NW FLOW LAKE EFFECT
SATURDAY NIGHT ON THE HEELS OF THIS SYSTEM.
ALL TOLD...WARNING CRITERIA SNOWFALL WILL LIKELY BE HAD OVER
PORTIONS OF THE FORECAST AREA STARTING LATE TONIGHT THROUGH SATURDAY
NIGHT. BUT THE TRICKIEST PART IS TRYING TO PIECE TOGETHER THE
SYNOPTIC/LAKE ENHANCED/LAKE EFFECT ASPECTS IN DETERMINING A NEW SET
OF HEADLINES. ADDING UP FORECAST ACCUMULATIONS PEGS AREAS WEST OF
U.S. 131 AROUND GRAND TRAVERSE BAY AS WELL AS PORTIONS OF EMMET AND
MACKINAC COUNTIES WITH WARNING CRITERIA SNOW. WILL THEREFORE HOIST A
WINTER STORM WATCH FOR THOSE AREAS RUNNING OVERNIGHT THROUGH
SATURDAY EVENING.
NO CHANGES MADE BEYOND SATURDAY NIGHT.
ADAM
&&
.MARINE.../ISSUED AT 442 AM/
SMALL CRAFT CONDITIONS WILL PERSIST FOR MOST NEARSHORE AREAS THROUGH
SATURDAY. INCREASING SOUTHWEST FLOW TONIGHT MAY BRING A PERIOD OF
GALE FORCE GUSTS TO LAKES MICHIGAN AND HURON TONIGHT THROUGH
SATURDAY.
ADAM
&&
.AVIATION.../ISSUED AT 1240 PM/...VALID FOR 18Z TAFS
SNOW SHOWERS WILL CONTINUE TO BRING PERIODIC IFR CONDITIONS TO
PLN/TVC INTO THIS EVENING...WITH MORE PERSISTENT IFR CONDITIONS
TONIGHT. APN EXPECTED TO REMAIN VFR THROUGH MUCH OF THE
NIGHT...DROPPING TO IFR SATURDAY AS SNOW MOVES IN.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...WINTER STORM WATCH FROM LATE TONIGHT THROUGH SATURDAY EVENING
FOR MIZ015-016.
WINTER STORM WATCH FROM LATE TONIGHT THROUGH LATE SATURDAY NIGHT
FOR MIZ020-025-026-031-032.
LM...SMALL CRAFT ADVISORY UNTIL 5 PM EST SATURDAY FOR LMZ323-341.
GALE WARNING FROM 7 PM THIS EVENING TO 5 PM EST SATURDAY FOR
LMZ342-344>346.
LH...SMALL CRAFT ADVISORY UNTIL 5 PM EST SATURDAY FOR LHZ345>347.
GALE WARNING FROM 1 AM TO 5 PM EST SATURDAY FOR LHZ348-349.
LS...SMALL CRAFT ADVISORY UNTIL 5 PM EST SATURDAY FOR LSZ321-322.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 1111 AM EST FRI DEC 5 2008 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042- 061200- STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL- MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT- STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY- SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG- SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT- MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA- MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM- OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD- OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO- GLADWIN-ARENAC- 1111 AM EST FRI DEC 5 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN... EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE MICHIGAN...LAKE HURON AND LAKE SUPERIOR. .DAY ONE...THIS AFTERNOON AND TONIGHT LAKE ENHANCED SNOWFALL WILL BRING ADDITIONAL LOCALLY HEAVY SNOW ACCUMULATIONS TO AREAS ADJACENT TO LAKE MICHIGAN LATER TONIGHT. SEE ONGOING WINTER STORM WATCH FOR DETAILS. GALE FORCE WIND GUSTS WILL BE FOUND ACROSS PORTIONS OF LAKE MICHIGAN AND LAKE HURON LATER TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY LAKE ENHANCED SNOWFALL WILL BRING ADDITIONAL LOCALLY HEAVY SNOW ACCUMULATIONS TO AREAS ADJACENT TO LAKE MICHIGAN SATURDAY THROUGH SATURDAY NIGHT. GALE FORCE WIND GUSTS WILL PERSIST ACROSS PORTIONS OF LAKE MICHIGAN AND LAKE HURON SATURDAY AND SATURDAY NIGHT...AND ACROSS WHITEFISH BAY SATURDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTERS...PLEASE RELAY SNOWFALL REPORTS TO THE NATIONAL WEATHER SERVICE. JPB
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GAYLORD MI
1032 AM EST FRI DEC 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 AM SNOW MANCELONA 44.90N 85.06W
12/05/2008 M4.0 INCH ANTRIM MI BROADCAST MEDIA
12 HR TOTAL THRU 500 AM.
0529 AM SNOW CADILLAC 44.25N 85.42W
12/05/2008 M1.5 INCH WEXFORD MI BROADCAST MEDIA
12 HR TOTAL THRU 500 AM.
0529 AM SNOW SUTTONS BAY 44.98N 85.65W
12/05/2008 M1.5 INCH LEELANAU MI BROADCAST MEDIA
12 HR TOTAL THRU 5 AM.
0554 AM HEAVY SNOW ALBA 44.98N 84.97W
12/05/2008 M12.0 INCH ANTRIM MI TRAINED SPOTTER
12 HOUR TOTAL THROUGH 6 AM. SNOW DEPTH 27 INCHES.
0640 AM SNOW VANDERBILT 45.14N 84.66W
12/05/2008 E2.0 INCH OTSEGO MI BROADCAST MEDIA
12 HR TOTAL THRU 6 AM.
0640 AM SNOW CHEBOYGAN 45.64N 84.47W
12/05/2008 M4.0 INCH CHEBOYGAN MI BROADCAST MEDIA
12 HR TOTAL THRU 6 AM.
0640 AM SNOW SUTTONS BAY 44.98N 85.65W
12/05/2008 M1.5 INCH LEELANAU MI BROADCAST MEDIA
12 HR TOTAL THRU 6 AM.
0648 AM HEAVY SNOW 4 SW GAYLORD 44.99N 84.73W
12/05/2008 M11.0 INCH OTSEGO MI TRAINED SPOTTER
12 HR TOTAL THRU 630 AM. SNOWDEPTH 27 IN.
0648 AM SNOW PETOSKEY 45.38N 84.96W
12/05/2008 M4.0 INCH EMMET MI BROADCAST MEDIA
12 HR TOTAL THRU 6 AM.
0648 AM SNOW BOYNE FALLS 45.17N 84.90W
12/05/2008 M4.0 INCH CHARLEVOIX MI BROADCAST MEDIA
12 HR TOTAL THRU 6 AM.
0700 AM HEAVY SNOW 2 WNW GAYLORD 45.04N 84.71W
12/05/2008 M7.8 INCH OTSEGO MI NWS EMPLOYEE
12HR TOTAL ENDING 7AM. 24HR TOTAL 10.1 INCHES. STORM
TOTAL SNOWFALL SINCE 7AM WEDNESDAY 14.4 INCHES. SNOW
DEPTH 19 INCHES.
0730 AM HEAVY SNOW 3 ESE ELMIRA 45.05N 84.79W
12/05/2008 M9.0 INCH OTSEGO MI NWS EMPLOYEE
12 HR TOTAL THRU 730 AM. 11.5 INCHES IN 24 HRS. SNOW
DEPTH 21 INCHES.
0754 AM HEAVY SNOW 8 W PARADISE 46.63N 85.20W
12/05/2008 M10.5 INCH CHIPPEWA MI CO-OP OBSERVER
24 HR TOTAL THRU 8 AM. SNOWDEPTH 22 IN.
0800 AM SNOW 1 E GAYLORD 45.03N 84.65W
12/05/2008 M8.0 INCH OTSEGO MI PUBLIC
12 HR TOTAL THRU 8 AM. SNOW DEPTH 20 IN.
0800 AM SNOW INDIAN RIVER 45.42N 84.62W
12/05/2008 M4.3 INCH CHEBOYGAN MI PUBLIC
12 HR TOTAL THRU 8 AM. SNOW DEPTH 16 IN.
0800 AM SNOW TRAVERSE CITY 44.75N 85.60W
12/05/2008 M6.0 INCH GRAND TRAVERSE MI PUBLIC
24 HR TOTAL THRU 8 AM.
0800 AM SNOW GAYLORD 45.03N 84.67W
12/05/2008 M11.0 INCH OTSEGO MI PUBLIC
24 HR TOTAL THRU 8 AM. SNOW DEPTH 27 IN.
0800 AM SNOW 3 SE GAYLORD 45.00N 84.63W
12/05/2008 M8.0 INCH OTSEGO MI NWS EMPLOYEE
12 HR TOTAL THRU 8 AM.
0900 AM HEAVY SNOW 10 ESE INDIAN RIVER 45.36N 84.43W
12/05/2008 M13.0 INCH CHEBOYGAN MI BROADCAST MEDIA
14 HR TOTAL THRU 9 AM.
0924 AM HEAVY SNOW INDIAN RIVER 45.42N 84.62W
12/05/2008 M5.6 INCH CHEBOYGAN MI TRAINED SPOTTER
13 HR TOTAL THRU 9 AM. 1.3 INCHES IN THE LAST HOUR.
&&
SWRPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1158 AM EST FRI DEC 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM SNOW WHITEFISH POINT 46.75N 84.98W
12/05/2008 M6.0 INCH CHIPPEWA MI PUBLIC
24 HR TOTAL THRU 9 AM. SNOWDEPTH 16 IN.
&&
SWRThe national radar mosaic for the moment the first event began.
9 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2008Every state in 2008This day in weather historyWarnings in Michigan, December 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 142306, 142307, 142308, 142310, 142309, 142312, 142314, 142316, 142317.